Kansas, 2024

Hail in Kansas, May 6, 2024

May 6, 2024 · NWS GID · 12 events in 3 counties and zones

Potent upper level low brings widespread severe weather to much of the Central Plains, including portions of north central Kansas, during the afternoon and early evening hours of May 6th. The initial thunderstorms developed in the Norton, KS area between noon and 1PM CDT, then gradually shifted east into Phillips and Rooks Counties between 1-3PM.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$625,000
Crop damage
$2.3 million
Events
12

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS GID wrote it up.

Potent upper level low brings widespread severe weather to much of the Central Plains, including portions of north central Kansas, during the afternoon and early evening hours of May 6th. The initial thunderstorms developed in the Norton, KS area between noon and 1PM CDT, then gradually shifted east into Phillips and Rooks Counties between 1-3PM. The initial threat with these more discrete cells was hail up to golf ball size. However, as storms transitioned weaker and more linear after 3PM along and east of Hwy 281, the primary severe hazard became strong to marginally severe wind gusts around 50-60 MPH. The leading edge of the line of thunderstorms that posed the damaging wind threat largely shifted east of the GID CWA by 6PM CDT. The severe threat persisted through the evening hours for much of eastern Kansas.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Hastings, NE wrote its last area forecast discussion before the first event at May 6, 11:38 AM CST, 31 minutes earlier. Its key messages:

  • Enhanced risk for severe thunderstorms Monday afternoon/evening. Very large hail, strong winds, and tornadoes will all be possible.
  • There will be additional periodic small chances (20-30%) of showers and non-severe thunderstorms Tuesday evening through Thursday night.
  • Temperatures will be near normal through the 7-day forecast period with highs in the 60s and 70s.
Area forecast discussion, May 6, 11:38 AM CST, 31 minutes before
Area Forecast Discussion
National Weather Service Hastings NE
Issued by National Weather Service Bismarck ND
1238 PM CDT Mon May 6 2024

.KEY MESSAGES...

- Enhanced risk for severe thunderstorms Monday
  afternoon/evening. Very large hail, strong winds, and
  tornadoes will all be possible.

- There will be additional periodic small chances (20-30%) of
  showers and non-severe thunderstorms Tuesday evening through
  Thursday night.

- Temperatures will be near normal through the 7-day forecast
  period with highs in the 60s and 70s.

&&

.DISCUSSION...
Issued at 330 AM CDT Mon May 6 2024

To start out, severe thunderstorms are expected across the
central and southern Plains this afternoon and evening, with
very large hail, strong winds, and tornadoes possible. Even as
far north as our forecast area, it needs to be stressed to have
multiple ways to receive weather alerts and to have a plan of
action if severe weather does impact your area.

Monday/Today...

The SPC Enhanced Risk of severe weather remains in place for the
forecast area today mainly along and south of I-80, including
the entire tri- cities area, and a Slight Risk elsewhere in the
forecast area. A large negatively tilted upper trough will move
across the Plains today with a closed 500 mb low over eastern
WY/western South Dakota. A cold front will extend south across
Nebraska and Kansas with dewpoints in the 60s ahead of the front
and in the 30s behind the front.

Forecast models are in good agreement of thunderstorms
developing along the dryline/front between noon and 2 PM west of
Kearney either late this morning or early this afternoon...the
latest CAMs are suggesting thunderstorm initiation potentially
as early as 11AM. These storms will track east through the
forecast area through the afternoon and into the evening.
Thunderstorms may initially develop as supercells but should
quickly evolve into a more linear QLCS-type system.
Thunderstorms are expected to move eastward quickly enough that
widespread flooding is not much of a concern (localized flooding
or ponding may be possible, however). That being said, tornadoes
and very large hail will be possible with any supercell that
develops. As the system becomes more linear, the very large hail
threat should diminish somewhat, but the tornado threat will
persist (although the main threat will still be the winds in a
linear system)...especially if any supercells are embedded
within the line...and strong winds, potentially gusting to 75+
mph, will be possible with the line of storms. The most likely
time frame for the storms to reach Highway 281 will be 3-5 PM,
and then moving east out of the forecast area around 6-8 PM.

The main two points of uncertainty regarding this system will be
how much the cloud cover and light rain this morning impacts
storm development later this morning and early this afternoon.
Models have consistently had this in the forecast for the past
few runs, so believe that storms will initiate as forecast, but
it is one point of uncertainty. The other point would be how
quickly thunderstorms transition from discrete supercells to a
linear system...thinking it will be rather quickly across NE at
least due to the deep layer shear being oriented closer to
parallel to the boundary...whereas farther south in KS/OK
discrete storms may last longer and instability will be greater,
hence the greater tornado and large hail threat in those areas.

Tuesday through Thursday...

The upper trough will meander across the central Plains through
Thursday, but cut off from the better low level moisture after
Monday as the surface low continues east across the CONUS.
Still, a couple of weaker disturbances will allow us to see a
few rain showers and/or isolated thunderstorms periodically
between Tuesday evening and Thursday night...with the best
chance currently looking to be Tuesday evening/night (~25-35%).
Precipitation amounts will be light. High temperatures will be
in the 60s and 70s.

Friday through Sunday...

Conditions are currently expected to be mostly dry, with the
possible exception of a few showers/thunderstorms late in the
day Sunday. That being said, there is a lot of model
disagreement this far out, especially over the weekend. The GFS
has a broad upper ridge over the western CONUS whereas the ECMWF
has a narrower upper ridge over the western CONUS and a trough
over the northern and central Plains, hence the 20% chance of
precipitation Sunday. Highs will be in the 60s and 70s,
potentially to the upper 70s Sunday if a broader ridge sets up
over the region.

&&

.AVIATION /18Z TAFS THROUGH 18Z TUESDAY/...
Issued at 1235 PM CDT Mon May 6 2024

MVFR ceilings will continue in the west until thunderstorms,
likely severe, move in around 19z. In the eastern half IFR
ceiling prevail until around 20z when the severe thunderstorms
move through. Winds outside of storms will gust to 30kts from
the south. Expected winds around 50kts in thunderstorms. Clouds
will breakup and move west to east this evening, clearing out by
sunset. Winds overnight will be around 10kts from the southeast
before gusting around 25kts Tuesday afternoon.

&&

.GID WATCHES/WARNINGS/ADVISORIES...
NE...None.
KS...None.

&&

DISCUSSION...Hickford
AVIATION...Smith-WFO Bismarck
Hazardous weather outlook, May 6, 3:42 AM CST, 8 hours 27 minutes before
Hazardous Weather Outlook
National Weather Service Hastings NE
442 AM CDT Mon May 6 2024

KSZ005>007-017>019-NEZ039>041-046>049-060>064-072>077-082>087-
070945-
Phillips-Smith-Jewell-Rooks-Osborne-Mitchell-Valley-Greeley-Nance-
Sherman-Howard-Merrick-Polk-Dawson-Buffalo-Hall-Hamilton-York-
Gosper-Phelps-Kearney-Adams-Clay-Fillmore-Furnas-Harlan-Franklin-
Webster-Nuckolls-Thayer-
442 AM CDT Mon May 6 2024

This Hazardous Weather Outlook is for south central Nebraska and
portions of north central Kansas.

.DAY ONE...Today and Tonight.

Thunderstorms are expected to initially begin developing late
this morning, mainly west of Highway 281 and then expand in
coverage and intensity as they track east of Highway 281 this
afternoon. The most likely window for severe weather across south
central Nebraska and north Central Kansas will be between noon and
7 PM today, with the storms likely tracking east of the outlook
area thereafter. The primary severe weather threats will be hail
to around the size of golf balls, wind gusts to 75 mph, and
perhaps even a few tornadoes.

Today will be a windy day regardless of any thunderstorms. Strong
south southeasterly winds are expected ahead of the front today
with gusts as high as 40 to 45 mph.

.DAYS TWO THROUGH SEVEN...Tuesday through Sunday.

There will be a few off and on again chances for isolated
thunderstorms Tuesday night through Thursday night across portions
of the outlook area. However, severe weather is currently not
expected through the remainder of the outlook period after Monday
evening.

.SPOTTER INFORMATION STATEMENT...

Weather spotters are encouraged to relay reports of hail, damaging
wind, and tornadoes.

&&

More information may be obtained at the following web page:
   https://www.weather.gov/hastings

In the hours before

Local storm report, May 6, 11:39 AM CST, 30 minutes before
Preliminary Local Storm Report
National Weather Service Hastings NE
1239 PM CDT Mon May 6 2024

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1239 PM     Hail             3 S Arapahoe            40.26N 99.90W
05/06/2024  M1.00 Inch       Furnas             NE   Trained Spotter

            Quarter size hail reported on HWY 283 south
            of Arapahoe.

&&

ADP
Local storm report, May 6, 11:47 AM CST, 22 minutes before
Preliminary Local Storm Report
National Weather Service Hastings NE
1247 PM CDT Mon May 6 2024

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1235 PM     Hail             Beaver City             40.14N 99.83W
05/06/2024  E1.25 Inch       Furnas             NE   Public

            Report via Facebook.

&&

ADP

The radar

The Grand Island radar (KUEX), 114 km away, was scanning. The volume nearest the first event began at 18:09 UTC.

Open the radar archive at this moment

Event by event

12 hail. Local standard time, as filed.

Hail, Phillips

When
May 6, 12:09 PM CST
Where
Phillips County, 2.53 mi WSW of Prairie View
Measured
1 in hail
Reported by
Public
Coordinates
39.810, -99.610

Hail, Phillips

When
May 6, 12:51 PM CST
Where
Phillips County, 4.36 mi SE of Stuttgart
Measured
0.88 in hail
Reported by
Emergency Manager
Coordinates
39.750, -99.420

Hail, Phillips

When
May 6, 12:53 PM CST
Where
Phillips County, 2.81 mi N of Speed
Measured
1 in hail
Reported by
Trained Spotter
Coordinates
39.720, -99.430

Hail, Phillips

When
May 6, 1:04 PM CST
Where
Phillips County, 0.69 mi N of Phillipsburg
Measured
0.88 in hail
Reported by
Public
Coordinates
39.760, -99.320

Hail, Rooks

When
May 6, 1:05 PM CST
Where
Rooks County, 4.71 mi NW of Webster
Measured
1 in hail
Reported by
CoCoRaHS
Coordinates
39.470, -99.460

Hail, Rooks

When
May 6, 1:38 PM CST to 1:40 PM CST
Where
Rooks County, Zurich to 6.76 mi SE of Webster Res
Measured
1.75 in hail
Property damage
$100,000
Crop damage
$2.0 million
Reported by
Emergency Manager
Coordinates
39.230, -99.430

Hail up to the size of golf balls was reported in the area.

Hail, Phillips

When
May 6, 1:48 PM CST
Where
Phillips County, 8.56 mi NNE of Agra
Measured
1 in hail
Reported by
Trained Spotter
Coordinates
39.890, -99.080

Hail, Phillips

When
May 6, 1:55 PM CST
Where
Phillips County, 8.05 mi NNE of Agra
Measured
0.88 in hail
Reported by
Trained Spotter
Coordinates
39.880, -99.070

Hail, Smith

When
May 6, 2:01 PM CST
Where
Smith County, 7.67 mi N of Kensington
Measured
1.25 in hail
Reported by
Trained Spotter
Coordinates
39.880, -99.010

Hail, Smith

When
May 6, 2:30 PM CST
Where
Smith County, 1.27 mi WNW of Cedar
Measured
1.75 in hail
Property damage
$25,000
Crop damage
$250,000
Reported by
Emergency Manager
Coordinates
39.660, -98.950

Hail, Smith

When
May 6, 2:39 PM CST
Where
Smith County, 0.53 mi W of Smith Center
Measured
1.75 in hail
Property damage
$500,000
Reported by
Law Enforcement
Coordinates
39.780, -98.790

Hail, Rooks

When
May 6, 2:51 PM CST to 2:56 PM CST
Where
Rooks County, 6.37 mi ENE of Codell
Measured
1 in hail
Reported by
Trained Spotter
Coordinates
39.250, -99.080

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Kansas in 2024Every state in 2024This day in weather historyWarnings in Kansas, May 2024

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1178148, 1178149, 1178150, 1178151, 1178152, 1178153, 1178155, 1178156, 1178157, 1178158, 1178159, 1178160.